Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 263, NWS Springfield, MO

August 6, 2019Barton County, Vernon County, Missouri; Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Aug 6, 2019, 5:15 PM CDT for Barton County, Vernon County, Missouri; Bourbon County, Crawford County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2019, 5:15 PM CDT (22:15 UTC)
Expired
Aug 6, 2019, 6:00 PM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bourbon County, KS, Crawford County, KS, Barton County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 132 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 5:20 PM CDTTSTM WND DMG3 Se Uniontown, KSNUMEROUS POWERLINES AND TELEPHONE POLES DOWN ACROSS THE WESTERN PART OF THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1310 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

827 
WUUS53 KSGF 062215
SVRSGF
KSC011-037-MOC011-217-062300-
/O.NEW.KSGF.SV.W.0263.190806T2215Z-190806T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
515 PM CDT Tue Aug 6 2019

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southern Bourbon County in southeastern Kansas...
  Crawford County in southeastern Kansas...
  Western Barton County in southwestern Missouri...
  Southwestern Vernon County in west central Missouri...

* Until 600 PM CDT.

* At 514 PM CDT, a severe thunderstorm was located 9 miles northwest
  of Arcadia, or 10 miles southwest of Fort Scott, moving southeast
  at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pittsburg...                      Prairie State Park...
  Fort Scott...                     Frontenac...
  Girard...                         Arma...
  Liberal...                        Cherokee...
  Mulberry...                       Chicopee...
  Nashville...                      Mindenmines...
  Franklin...                       Arcadia...
  Hepler...                         Burgess...
  Beulah...                         Croweburg...
  Yale...                           Petersburg...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3782 9508 3783 9508 3782 9462 3736 9430
      3736 9461 3734 9462 3734 9485 3779 9509
TIME...MOT...LOC 2214Z 326DEG 36KT 3770 9479 

HAIL...1.00IN
WIND...60MPH
 
$$

Perez
1 follow-up statement
589 
WWUS53 KSGF 062256
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
556 PM CDT Tue Aug 6 2019

KSC011-037-MOC011-217-062306-
/O.EXP.KSGF.SV.W.0263.000000T0000Z-190806T2300Z/
Bourbon KS-Crawford KS-Barton MO-Vernon MO-
556 PM CDT Tue Aug 6 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BOURBON...CRAWFORD...
WESTERN BARTON AND SOUTHWESTERN VERNON COUNTIES WILL EXPIRE AT 600 PM
CDT...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire.  However small 
hail and gusty winds are still possible with this thunderstorm.

LAT...LON 3782 9508 3783 9508 3782 9462 3736 9430
      3736 9461 3734 9462 3734 9485 3779 9509
TIME...MOT...LOC 2256Z 326DEG 36KT 3737 9451 

$$

Perez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:12 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 6, 2:12 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
212 PM CDT Tue Aug 6 2019

.SHORT TERM...(This evening through Wednesday)

It was a warm and muggy day over extreme southeast Kansas and the
Missouri Ozarks. Temperatures reached the low 90s while most
locations remained dry. We did have a few showers that were
developing over the eastern Ozarks this afternoon, and we could
see a few more develop in areas along and east of Highway 63. We
also could see a couple of strong storms develop as well.

For tonight, additional thunderstorm development will be possible
across southeast Kansas and western Missouri. A large complex of
storms is also expected to develop over Nebraska, and move into
the Ozarks Region during the Wednesday morning hours.

The CAPE - Shear combination looks strong enough for an episode of
severe thunderstorms, with large hail and damaging wind gusts
being the primary risks. There is also a localized flash flood
risk for any areas that experience slow moving or training
thunderstorms. This activity is expected to exit the Ozarks early
Wednesday afternoon.

.LONG TERM...(Wednesday Night through Tuesday)

For Wednesday night, look for more thunderstorm chances with
overnight lows in the low 70s. We will need to monitor for the
risk of excessive rainfall and flash flooding heading into the
Thursday. The NAM 12 and some other solutions are indicating that
several inches of rain will be possible somewhere either within
or near the Ozarks.

By Friday, there could be a few storms over far southwest
Missouri, however, we think most locations are looking dry through
Friday afternoon. However, thunderstorm development is very likely
Friday night into Saturday morning.

An upper level disturbance will approach from the west, bringing
numerous thunderstorms to the region during the day on Saturday,
and possibly extending into Saturday night.

The summertime high is supposed to creep a little closer to the
Ozarks by early next work week. This could bring warmer
temperatures, however, rain chances will also be in the offing
since the low center remains to the south and west of the area.
This upper air structure will keep the Ozarks within the overall
storm track.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1215 PM CDT Tue Aug 6 2019

A frontal boundary moving slowly into the region today will stall
across and linger into Wednesday. This weak boundary will become
the focus for shower and storm activity over the next 24 hours.
Most will see little impacts tonight but during morning hours,
increasing chances for storms will bring potential impacts to the
areas terminals. Where storms or heavy rains occur, visibilities
and ceilings will likely become MVFR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Hatch
Hazardous weather outlook, Aug 6, 3:34 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
334 PM CDT Tue Aug 6 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-072045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
334 PM CDT Tue Aug 6 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Significant excessive heat risk.

DISCUSSION...

  Isolated thunderstorms will occur over portions of extreme
  southeast Kansas and the Missouri Ozarks this evening. A could
  of strong storms will be possible.

  Another area of storms may develop and move into parts of
  southeast Kansas and west central Missouri late tonight into
  Wednesday morning.

  Heat index values will continue into the mid and upper 90s
  through early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

  There will be daily chances for thunderstorms from Wednesday
  through through the weekend, and into early next work week.
  There will be some potential for flooding where high rainfall
  rates can occur over a prolonged period due to slow storm
  movement and training.

  There will also be an elevated risk for stronger storms over
  western portions of the outlook area Wednesday and again
  Wednesday night. Large hail and damaging wind gusts will be
  possible with stronger storms.

  Heat index values reaching the mid and upper 90s will be
  possible on a daily basis through the outlook period.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Special weather statement, Aug 6, 4:29 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Springfield MO
429 PM CDT Tue Aug 6 2019

MOZ078-079-062215-
Cedar MO-Polk MO-
429 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CEDAR AND NORTHWESTERN
POLK COUNTIES UNTIL 515 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stockton, moving southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Stockton Lake...                  Stockton State Park...
Stockton...                       Humansville...
Fair Play...                      Bearcreek...
Masters...                        Caplinger Mills...
Dunnegan...                       Cane Hill...
Arnica...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3757 9343 3757 9372 3758 9375 3781 9386
      3783 9377 3783 9359
TIME...MOT...LOC 2129Z 323DEG 20KT 3778 9372

Perez
Local storm report, Aug 6, 4:47 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
447 PM CDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 NNE ARNICA            37.79N 93.69W
08/06/2019  E0.50 INCH       CEDAR              MO   TRAINED SPOTTER

            ALSO ESTIMATED 30 MPH WINDS.

&&

MB
Special weather statement, Aug 6, 4:55 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Springfield MO
455 PM CDT Tue Aug 6 2019

KSZ073-MOZ066-062245-
Bourbon KS-Vernon MO-
455 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND WESTERN VERNON
COUNTIES UNTIL 545 PM CDT...

At 455 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fulton to Fort Scott to near Uniontown to
near Bronson. Movement was southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fort Scott...                     Marmaton...
Sheldon...                        Bronson...
Uniontown...                      Bronaugh...
Fulton...                         Redfield...
Moundville...                     Richards...
Mapleton...                       Deerfield...
Stotesbury...                     Harding...
Pawnee Station...                 Hiattville...
Petersburg...                     Hammond...
Devon...                          Garland...

This includes Interstate 49 between mile markers 78 and 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3804 9508 3804 9461 3806 9461 3765 9428
      3768 9509
TIME...MOT...LOC 2155Z 314DEG 23KT 3798 9463 3784 9474 3784 9494 3796
9510

Perez

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:29 PM CDTSpecial Weather StatementSGFCedar46 min
Aug 6, 5:41 PM CDTSpecial Weather StatementSGFGreene49 min
Aug 6, 4:55 PM CDTSpecial Weather StatementSGFBourbon50 min
Aug 6, 6:18 PM CDTAreal Flood AdvisorySGFBourbon, Crawford4 hr
Aug 6, 6:28 PM CDTSpecial Weather StatementSGFCherokee47 min
Aug 6, 6:38 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.